STOCK MARKET BSE NSE

'Rare autoimmune hepatitis in people vaccinated with Covishield a concern'

The study presented two such cases where the Covishield vaccine showed a temporal correlation and hence, most likely acted as a trigger for the development of AIH.

Published: 11th July 2021 08:06 AM  |   Last Updated: 11th July 2021 08:06 AM   |  A+A-

A health worker prepares to administer Covid vaccine to a beneficiary in Delhi. (Photo | Shekhar Yadav, EPS)

A health worker prepares to administer Covid vaccine to a beneficiary in Delhi. (Photo | Shekhar Yadav, EPS)

NEW DELHI:  Even though a majority of adverse reactions of Covid vaccines have been mild events like fever and myalgia so far, a recent study claims that Covishield vaccine has more serious side-effects in the form of thromboembolic events and autoimmune hepatitis (AIH) in individuals.

The study, titled ‘Auto-immune hepatitis following Covid vaccination’, conducted by The Institute of Liver Disease and Transplantation, Dr Rela Institute and Medical Centre and Bharath Institute of Higher Education and Research, Chennai, and published in the journal Elsevier claimed that while AIH triggered by viruses has been well reported, AIH after vaccination, though described previously, is extremely rare. 

“Vaccines are a very rare cause of AIH. We report two such cases of AIH triggered by Covid (Covishield) vaccination. While one patient made an uneventful recovery, another succumbed to the liver disease. Ours is the first report of Covishield vaccination-related AIH and second ever after any form of Covid vaccination. We hope that our report does not deter Covid vaccination drives. However, we also hope to raise awareness of its potential side effects and the increased role of pharmacovigilance in guiding treatment,” the study authored by Dr Mohamed Rela along with Dr Ashwin Rammohan, Dr Dinesh Jothimani, Dr Mukul Vij and Dr Akila Rajakumar noted.

The study presented two such cases where Covishield vaccine showed a temporal correlation and hence, most likely acted as a trigger for the development of AIH. First is a case of a 38-year-old female healthcare worker with no Covid infection who was admitted with severe jaundice 20 days following administration of Covishield vaccine. She was apparently well until a week after the vaccination when she started developing symptoms of fever with fatigue. She was on medication for underactive thyroid gland for the past 8 years.

When the patient presented to the hospital, her liver function tests despite a decreasing trend of the enzymes, showed an elevated total bilirubin (yellowish pigment that is made during the normal breakdown of red blood cells). Her anti-SARS-CoV2 spike protein antibody titres were raised. A liver biopsy was done which showed multiacinar hepatic necrosis and diffuse neo-cholangiolar proliferation.  

“She was treated with steroids as per the AIH treatment protocol. Her liver function tests improved over the next week and she was discharged on a tapering dose of prednisolone as per the treatment guidelines,” the study stated.

The second case is of a 62-year-old diabetic male presented with fever, anorexia and jaundice of three days duration. He had been vaccinated with Covishield 16 days prior to his admission. His past history was remarkable for two episodes of jaundice in the past decade which had resolved with native medication. At admission, his liver function tests were elevated with bilirubin.

His anti-SARSCoV2 spike protein antibody titres were elevated and the patient developed altered sensorium over the next few days. There was neo-cholangiolar proliferation and mild-to-moderate inflammation.   He was started on steroids despite which there was only a transient improvement in his liver function tests. Further, he underwent 5 cycles of therapeutic plasma exchange. He was offered liver transplantation. However, due to socio-economic constraints the patient and his family declined the offer.

Following a protracted course of supportive therapy, the patient died three weeks following the admission.

“Autoimmune reactions after vaccination are rare and occur in less than 0.01% of all those who are vaccinated. Nonetheless, there could be an under-reporting bias as most cases are likely to be mild or asymptomatic. These reactions are due to an immune intolerance to self-antigens combined with a failure of intrinsic homeostatic systems that prevent a promiscuous immune response to these antigens,” the study noted.

ALSO WATCH:



Comments(1)

Disclaimer : We respect your thoughts and views! But we need to be judicious while moderating your comments. All the comments will be moderated by the newindianexpress.com editorial. Abstain from posting comments that are obscene, defamatory or inflammatory, and do not indulge in personal attacks. Try to avoid outside hyperlinks inside the comment. Help us delete comments that do not follow these guidelines.

The views expressed in comments published on newindianexpress.com are those of the comment writers alone. They do not represent the views or opinions of newindianexpress.com or its staff, nor do they represent the views or opinions of The New Indian Express Group, or any entity of, or affiliated with, The New Indian Express Group. newindianexpress.com reserves the right to take any or all comments down at any time.

  • Alok sharma

    Is vaccination should be continued...when corona protocol is sufficient... Than why another confusion is created ...at which cost ...
    3 months ago reply
flipboard facebook twitter whatsapp